Alabama, 2014

Hail and Damaging Winds in Alabama, July 2, 2014

July 2, 2014 · NWS BMX · 7 events in 5 counties and zones

A rare July cold front pushed through central Alabama and triggered a few severe storms across west Alabama in the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A rare July cold front pushed through central Alabama and triggered a few severe storms across west Alabama in the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 4:09 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 2, 4:09 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT WED JUL 2 2014

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

UPDATED THE TONIGHT PORTION OF THE FORECAST TO INCREASE
POPS...ESPECIALLY IN THE WEST. CONVECTION IN MS HAS CONSOLIDATED
INTO A BIG ARCING OUTFLOW WITH A HEAD OF STEAM GOING. WITH SEVERAL
MORE WARM HOURS TO GO BEFORE CONDITIONS START TO APPRECIABLY
STABILIZE...I THINK THERE IS A GOOD CHANCE THAT THE MS CONVECTION
GETS AT LEAST AS FAR EAST AS FAYETTE AND TUSCALOOSA...IF NOT ALL
THE WAY TO I-65...BEFORE IT STARTS TO DIE OFF.

THE REMAINDER OF THE FORECAST STAYS THE SAME.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

TSRA CONVECTION ACROSS WRN MS WILL SLOWLY TRAVERSE EWD THIS
AFTERNOON TOWARD AL. ONLY LOW CHANCES ACROSS C AL TERMINALS SO
WILL LEAVE OUT MENTION FOR NOW AS OVERALL MOISTURE IS NOT AS GOOD
AS IT COULD BE. OTHERWISE...VFR CONDITIONS EXPECTED FOR THE NEXT
24 HOURS WITH HUMIDITY VALUES EXPECTED TO LOWER FOR MORNING...SO
UNLESS WE GET A ROGUE/VERY ISOLATED SHOWER OVER A TAF SITE NO FOG
IS ANTICIPATED.

08/MK

&&

.PREV DISCUSSION...
/ISSUED 312 PM CDT WED JUL 2 2014/

RADARS ACROSS ALABAMA ARE VOID OF PRECIPITATION THIS AFTERNOON
EVEN IN THE PRESENCE OF HOT AND HUMID CONDITIONS. LOW-LEVEL
MOISTURE REMAINS PLENTIFUL...BUT PWAT VALUES AROUND 1.3 INCHES ARE
INDICATIVE OF RATHER DRY AND WARM CONDITIONS ALOFT. AN APPROACHING
TROUGH AXIS HAS DONE LITTLE TO CREATE MORE FAVORABLE CONDITIONS
FOR THUNDERSTORMS ACROSS OUR AREA...BUT VISIBLE SATELLITE SHOWS A
FAIRLY WELL-DEFINED AREA OF CONVERGENCE AND THUNDERSTORMS ALONG A
FRONT IN WESTERN MISSISSIPPI. AS THESE STORMS MOVE EASTWARD THEY
ARE EXPECTED TO ENCOUNTER A DRIER...LESS FAVORABLE ENVIRONMENT.
HAVE KEPT A 10 POP WITH SLIGHT CHANCE WORDING IN THE FORECAST FOR
THE WESTERN PARTS OF THE FORECAST AREA FOR THIS EVENING IN CASE
THEY HOLD TOGETHER.

AN UPPER-LEVEL TROUGH AXIS PASSING BY TO OUR NORTH AND THE
ASSOCIATED COLD FRONT WILL BRING A RARE TREAT FOR JULY 4TH
ACTIVITIES IN THE FORM OF MUCH LOWER HUMIDITY FOR THURSDAY THROUGH
SATURDAY. HIGH TEMPERATURES WILL STOP SHORT OF 90 DEGREES FOR MOST
OF THE CWA ON FRIDAY. LOWS ON FRIDAY AND SATURDAY SHOULD RANGE
FROM NEAR 60 NORTH TO THE MID 60S SOUTH.

TEMPERATURES AND HUMIDITY WILL BEGIN TO INCREASE BY SUNDAY AND
MONDAY AS WEAK SOUTHERLY FLOW DEVELOPS. ENOUGH MOISTURE MAY RETURN
BY MONDAY AND TUESDAY FOR AT LEAST ISOLATED SHOWERS AND STORMS.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  86  61  84  58 /  30   0   0   0   0
ANNISTON    70  87  62  85  60 /  30   0   0   0   0
BIRMINGHAM  71  87  62  85  62 /  50   0   0   0   0
TUSCALOOSA  70  89  63  87  60 /  80   0   0   0   0
CALERA      71  88  63  86  62 /  50  10   0   0   0
AUBURN      73  90  65  87  64 /  20  10   0   0   0
MONTGOMERY  73  93  66  89  64 /  30  10   0   0   0
TROY        72  93  66  89  63 /  20  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 2, 4:12 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT WED JUL 2 2014

ALZ011>015-017>050-032215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
512 PM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 9 PM. THE
THREATS INCLUDE WIND GUSTS 40-60 MPH AND HAIL UP TO QUARTER SIZE.
THE STORMS SHOULD LOSE INTENSITY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 9 PM IN WEST CENTRAL ALABAMA.

In the hours before

Special weather statement, Jul 2, 3:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT WED JUL 2 2014

ALZ030-031-039-022245-
GREENE AL-MARENGO AL-SUMTER AL-
455 PM CDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...NORTHERN MARENGO AND
SOUTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT...

AT 455 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EMELLE TO 5 MILES NORTHWEST
OF MYRTLEWOOD...AND MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LIVINGSTON...
  LINDEN...
  DEMOPOLIS...
  THE UNIVERSITY OF WEST ALABAMA...
  COATOPA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3277 8837 3288 8806 3258 8778 3253 8781
      3253 8773 3248 8773 3248 8769 3235 8758
      3215 8800 3227 8803 3230 8801 3230 8812
      3264 8839
TIME...MOT...LOC 2155Z 247DEG 9KT 3270 8830 3232 8799

75

The radar

The Birmingham radar (KBMX), 137 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marengo

When
July 2, 4:25 PM CST
Where
Marengo County, 0.71 mi N of Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.390, -87.900

Several trees were uprooted in the community of Jefferson.

Hail, Marengo

When
July 2, 4:35 PM CST
Where
Marengo County, 2.72 mi WNW of Octagon
Measured
1 in hail
Reported by
Public
Coordinates
32.220, -87.790

Thunderstorm Wind, Lamar

When
July 2, 5:04 PM CST
Where
Lamar County, Detroit
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.030, -88.170

Numerous trees uprooted in and around the town of Detroit.

Thunderstorm Wind, Pickens

When
July 2, 5:18 PM CST
Where
Pickens County, 1.8 mi SW of Melrose
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.380, -88.140

Several dozen trees were uprooted across the northern part of the county.

Thunderstorm Wind, Lamar

When
July 2, 5:25 PM CST
Where
Lamar County, 1.86 mi WNW of Fernbank
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.560, -88.160

Several trees uprooted along Highway 96 west of the town of Millport.

Thunderstorm Wind, Sumter

When
July 2, 5:40 PM CST
Where
Sumter County, 0.13 mi NE of Cuba
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.432, -88.379

Two homes damaged by an uprooted large oak tree.

Thunderstorm Wind, Bibb

When
July 2, 6:12 PM CST
Where
Bibb County, 0.58 mi E of Randolph
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.900, -86.910

Several trees uprooted in the town of Randolph resulting in some power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535013, 535016, 535019, 535020, 535023, 535024, 535025.